Zipf law and the firm size distribution: a critical discussion of popular estimators
Giulio Bottazzi,
Davide Pirino () and
Federico Tamagni
Journal of Evolutionary Economics, 2015, vol. 25, issue 3, 585-610
Abstract:
The upper tail of the firm size distribution is often assumed to follow a Power Law. Several recent papers, using different estimators and different data sets, conclude that the Zipf Law, in particular, provides a good fit, implying that the fraction of firms with size above a given value is inversely proportional to the value itself. In this article we compare the asymptotic and small sample properties of different methods through which this conclusion has been reached. We find that the family of estimators most widely adopted, based on an OLS regression, is in fact unreliable and basically useless for appropriate inference. This finding raises doubts about previously identified Zipf behavior. Based on extensive numerical analysis, we recommend the adoption of the Hill estimator over any other method when individual observations are available. Copyright Springer-Verlag Berlin Heidelberg 2015
Keywords: Firm size distribution; Hill estimator; Power-like distribution; Tail estimators; Zipf Law; L11; C15; C46; D20 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (28)
Downloads: (external link)
http://hdl.handle.net/10.1007/s00191-015-0395-7 (text/html)
Access to full text is restricted to subscribers.
Related works:
Working Paper: Zipf Law and the Firm Size Distribution: a critical discussion of popular estimators (2013) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:25:y:2015:i:3:p:585-610
Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2
DOI: 10.1007/s00191-015-0395-7
Access Statistics for this article
Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo
More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().